Ask The Doctor > Questions & Answers > Am I at risk of developing an autoimmune disease?

Am I at risk of developing an autoimmune disease?

Patient: I was recently prescribed antibiotics for acne (minocycline, 100 mg twice daily). I have read that there may be a connection between antibiotics and autoimmune disease, which worries me because my family has a bit of a history with autoimmune diseases. My sister has had rheumatoid arthritis since a young age. She also developed crohn’s disease about a year ago, which we suspect was triggered by antibiotics. Additionally, one of my cousins has celiac disease. Should I be concerned?

 

 

Symptoms: Acne

 

 

Doctor: Hello. Welcome to ask the doctor.Autoimmune diseases may be precipitated by some medications like sulphonamides, hydra lazine, isoniazid etc but is highly unlikely by minocycline which you have been prescribed.You need not to worry for the same. It is a very common and safe medication often prescribed for acne vulgaris.But in case you get any symptom suggestive of autoimmune disease like photosensitivity, joint pains, oral or genital ulcers , skin rash , visit your doctor. he may order tests like ANA, Rheumatoid factor for you.But at this point of time , you should not be worry for this.I hope it helps.Take care.

 


Ask The Doctor
    Ask The Doctor
Dr. Suneel Sharman M.D.

Dr. Suneel Sharman M.D.

Dr. Suneel Sharman completed his residency in Family Medicine at the University of Toronto. He currently operates Infinity Health Centre, a walk-in-clinic in downtown Toronto.

Book Appointment